Alert archive / California / Frost Advisories in 2024
Frost Advisory 5, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 25, 2024, 2:24 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 26, 2024, 3:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2024, 2:24 PM PDT (21:24 UTC)
- In effect from
- Mar 26, 2024, 3:00 AM PDT
- Expired
- Mar 26, 2024, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
774 WWUS76 KEKA 252124 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 224 PM PDT Mon Mar 25 2024 CAZ110-111-114-261130- /O.NEW.KEKA.FR.Y.0005.240326T1000Z-240326T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Potter Valley, Gravelly Valley Airport, Covelo, and Laytonville 224 PM PDT Mon Mar 25 2024 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT TUESDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Northern Mendocino Interior and Northern Lake. * WHEN...From 3 AM to 9 AM PDT Tuesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
3 follow-up statements
055 WWUS76 KEKA 260601 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1101 PM PDT Mon Mar 25 2024 CAZ110-111-114-261415- /O.CON.KEKA.FR.Y.0005.240326T1000Z-240326T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Laytonville, Potter Valley, Gravelly Valley Airport, and Covelo 1101 PM PDT Mon Mar 25 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT TUESDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...From 3 AM to 9 AM PDT Tuesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka Heinlein
982 WWUS76 KEKA 260908 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 208 AM PDT Tue Mar 26 2024 CAZ101-102-104>106-261715- /O.NEW.KEKA.WI.Y.0017.240327T1200Z-240327T1900Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 208 AM PDT Tue Mar 26 2024 ...WIND ADVISORY IN EFFECT FROM 5 AM TO NOON PDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...From 5 AM to noon PDT Wednesday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ110-111-114-261600- /O.CON.KEKA.FR.Y.0005.240326T1000Z-240326T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Laytonville, Covelo, Potter Valley, and Gravelly Valley Airport 208 AM PDT Tue Mar 26 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
145 WWUS76 KEKA 261549 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 849 AM PDT Tue Mar 26 2024 CAZ110-111-114-261700- /O.EXP.KEKA.FR.Y.0005.000000T0000Z-240326T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Gravelly Valley Airport, Covelo, Laytonville, and Potter Valley 849 AM PDT Tue Mar 26 2024 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ101-102-104>106-262100- /O.CON.KEKA.WI.Y.0017.240327T1200Z-240327T1900Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Kneeland 849 AM PDT Tue Mar 26 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO NOON PDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...From 5 AM to noon PDT Wednesday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 25, 5:18 AM PDT, 9 hours 6 minutes earlier.
Area forecast discussion, Mar 25, 5:18 AM PDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
518 AM PDT Mon Mar 25 2024
.SYNOPSIS...A mix of sun and clouds and mainly dry conditions is
expected today and Tuesday. A few showers are possible this
afternoon in Humboldt and Del Norte counties. Rain and winds are
expected on Wednesday. Additional weather systems may bring more
rain late in the week and into the weekend.
&&
.DISCUSSION...High pressure is starting to build into the area,
however a shortwave moving over the ridge is approaching the area
and bringing some high clouds to the area. In addition to these
high clouds many of the valleys have low clouds or fog in them.
This is keeping temperatures warmer than expected so have
cancelled the frost advisories in Mendocino county, but left the
one in northern Lake county in place. This afternoon as the
shortwave moves over the ridge the hires models are showing some
light rain showers in Humboldt and Del Norte counties, so have
added this to the forecast. Winds are expected to briefly shift to
the southwest ahead of this boundary this afternoon in Humboldt
and Del Norte counties. This is only expected to bring a few
hundredths of fan inch of rain along the coast, but the higher
terrain could see a tenth of an inch or so. Farther south and
east dry conditions are expected to continue. Monday night low
level moisture is expected to linger once again and frost or
freezing conditions are expected to only be localized if there are
any.
Tuesday winds will become southerly again by the afternoon as an
upper level trough starts to approach the area. This bring a warm
front onto the coast in the late afternoon and evening. This may
bring some light rain to the area Tuesday night. With the
southerly winds and weak forcing this is likely to be heavily
influenced by the terrain with mainly just the upslope areas
seeing rain until Wednesday morning. Deterministic models are
showing this cold front will bring a 6 to 8 hour period of
moderate rain as the front quickly moves across the area Wednesday
afternoon and evening. The rainfall amounts are generally
expected to range from a half inch in southern Lake county to over
2 inches in the mountains Del Norte county with around an in in
the Humboldt Bay area.
Wednesday night and Thursday light showers are possible in
Humboldt, Del Norte and northern Mendocino counties. Snow levels
are expected to drop with the upper level trough behind the front
to around 3500 feet, but the NBM probabilities of over 2 inches
are mainly under 30 percent.
Thursday night the models are showing the upper level trough
stalling and becoming a closed low just off the Pac NW coast. The
ensemble clusters show that there is a lot of uncertainty where
exactly this low will track and small shifts will result in a
fairly big change in precip amounts. Two of the clusters show
light rain across the area for Thursday night and Friday while the
other two clusters show moderate to heavy rain across Mendocino
and Lake counties. MKK
&&
.AVIATION...Satellite imagery and surface weather observations
depicts widespread low clouds with mid to high clouds streaming
across the area from NW early this morning. Mainly VFR conditions
have been reported for all aerodromes this morning. An approaching
weak shortwave will traverse the area this afternoon, and brings
MVFR ceilings/visibility with isolated to scattered showers for the
coastal terminals. While mostly VFR ceilings and visibility will
prevail at UKI. Surface winds will be light and variable through
mid/late morning, before becoming W-SW at 5 to around 10 kts this
afternoon. Occasional gusts up to 20 kts will be possible at UKI
after 18Z. Lighter and variable winds are then expected after
26/06Z.
&&
.MARINE...Northwesterly winds continues to diminish across the
waters this morning. Winds will shift to southwesterly north of Cape
Mendocino as a weak frontal system moves through. Northwesterly
winds will redeveloped and increase in the wake of the front this
afternoon and evening, although will remain below advisory criteria.
A mid-long period NW swell is building across the waters early this
morning. Another system will move toward the region on Tuesday. A
long period NW swell around 2 feet at 20 seconds will begin to build
in early Tuesday and peak up late Tuesday night around 8-9 feet at
16-17 seconds. The aforementioned system is expected to arrive
early Wednesday and produce robust southerly winds, especially in
the northern waters where gale force winds gust will be likely. NBM
probabilities indicates there is a 85-100% for wind gusts above 34
kts for zones 470 and 450. Have to issued a Gale Watch for the
northern water zones from early Wednesday morning through Wednesday
afternoon. Wind waves around 8-10 feet will build in response on
Wednesday. Even as winds diminish slightly Wednesday evening, a
large mid-period NW swell is expected to fill into the waters
Thursday and gradually subside on Friday. Wave heights with this
swell have the potential to exceed 16 feet, producing dangerous seas
through the end of this week.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Frost Advisory until 9 AM PDT this morning for CAZ114
NORTHWEST CALIFORNIA COASTAL WATERS...
Gale Watch from late Tuesday night through Wednesday
afternoon for PZZ450-470.
Small Craft Advisory from midnight tonight to noon PDT
Tuesday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 2:41 AM PDT | Gale Watch | EKA | 12 hr | |
| Mar 25, 2:41 AM PDT | Small Craft Advisory | EKA | 36 hr | |
| Mar 25, 3:06 PM PDT | Gale Warning | EKA | 44 hr |
Nearby
Frost Advisories in California, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.